London (AFP) – Britain on Wednesday said it was closer to identifying the substance used in the suspected poisoning of a former Russian double-agent, as Moscow accused politicians and journalists of whipping up anti-Russian sentiment.
Interior minister Amber Rudd said police “know more about the substance” after chairing an emergency government meeting to discuss the case of Sergei Skripal, but did not release any details of what progress had been made.
She also called for “cool heads” over the suspected poisoning, which is already being linked with Russia by British politicians and media.
The 66-year-old Russian, who moved to Britain in a 2010 spy swap, is in a critical condition in hospital along with his daughter Yulia after they collapsed on a bench outside a shopping centre in the southwestern English city of Salisbury on Sunday.
“We need to keep a cool head,” said Rudd, adding that investigators would respond to “evidence, not to rumour”.
Police say they are keeping an open mind about what happened, but Foreign Secretary Boris Johnson on Tuesday pointed the finger at Russia.
He noted the “echoes” with the 2006 poisoning in London of former Russian spy and Kremlin critic Alexander Litvinenko, which Britain has blamed on Moscow.
The Kremlin hit back on Wednesday, with foreign ministry spokeswoman Maria Zakharova telling reporters the story “was straight away used to boost an anti-Russian campaign in the media”.
Zakharova earlier said Johnson’s comments were “wild”.
National counter-terrorism police have taken control of the case, citing the “unusual circumstances”, and opened a new crime scene on Wednesday in the nearby town of Amesbury.
“The focus at this time is to establish what has caused these people to become critically ill,” said the head of the unit, assistant commissioner Mark Rowley.
– Radiation unlikely –
Skripal and his 33-year-old daughter had lunch at a nearby restaurant before walking to the shopping centre, where witnesses said they appeared “out of it”.
Experts said the circumstances appeared to rule out radiation poisoning, as in Litvinenko’s case.
“Radiation poisoning tends to take tens of hours to several days to show symptoms after exposure,” said Professor Malcolm Sperrin, a medical physics expert with the state-run National Health Service.
“This may have been chemical, but we can’t be sure.”
Some emergency services personnel who treated the pair required medical treatment, and The Sun tabloid reported that two police officers had itchy eyes, wheezing and rashes.
The BBC reported that without knowing the cause, the hospital treating Skripal and his daughter could only treat their symptoms, citing one source as saying that he “is not in a good way at all”.
– World Cup threat –
Prime Minister Theresa May was updated on the case at a meeting of her national security council on Tuesday, but has declined to publicly comment on the ongoing investigation.
However, she confirmed the government might consider an official-level boycott of the 2018 football World Cup in Russia if it were found to have been involved.
“Depending on what comes out in relation to the investigation… it might be appropriate for the government to look at whether ministers and other dignitaries should attend the World Cup in Russia,” she said Wednesday.
The possible boycott — which would not include players — was first raised by Johnson on Tuesday, when he told MPs that he was not pointing fingers for Skripal’s collapse but made several references to Russia.
He warned Britain would respond “appropriately and robustly” if a government was found responsible.
Skripal was a former colonel in Russian military intelligence who was jailed in his country for betraying agents to Britain’s MI6 secret service.
He was pardoned before being flown to Britain as part of a high-profile spy swap involving Russia and the United States in 2010, and has kept a low profile since.
The Times newspaper reported that police would look into the 2012 death of Skripal’s wife from cancer, and that of his 44-year-old son last year in St Petersburg, reportedly from liver problems.